Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 365, NWS St. Louis, MO

July 11, 2008Calhoun County, Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 11, 2008, 3:26 PM CDT for Calhoun County, Greene County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2008, 3:26 PM CDT (20:26 UTC)
Expired
Jul 11, 2008, 4:15 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Calhoun County, IL, Greene County, IL

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 3:40 PM CDTHAIL 1.5Kampsville, ILSMALLER THAN GOLF BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 112026
SVRLSX
ILC013-061-112115-
/O.NEW.KLSX.SV.W.0365.080711T2026Z-080711T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS
  GREENE COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 415 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES
  WEST OF CARROLLTON...OR 11 MILES NORTHEAST OF ELSBERRY...AND WAS
  MOVING NORTHEAST AT 21 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARROLLTON...
  WHITE HALL...
  ROODHOUSE...
  GREENFIELD...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3927 9017 3919 9072 3934 9077 3952 9028
TIME...MOT...LOC 2026Z 247DEG 18KT 3931 9064

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 112051
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT FRI JUL 11 2008

ILC013-112059-
/O.CAN.KLSX.SV.W.0365.000000T0000Z-080711T2115Z/
CALHOUN IL-
349 PM CDT FRI JUL 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 3940 9023 3938 9021 3936 9021 3931 9019
      3930 9019 3929 9017 3927 9017 3921 9059
      3939 9062 3945 9025
TIME...MOT...LOC 2049Z 272DEG 14KT 3931 9054

$$

ILC061-112115-
/O.CON.KLSX.SV.W.0365.000000T0000Z-080711T2115Z/
GREENE IL-
349 PM CDT FRI JUL 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL GREENE COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ELDRED...OR 12 MILES SOUTHWEST OF WHITE HALL...AND WAS NOW 
MOVING EAST AT 16 MPH.

AT 340 PM...THIS STORM PRODUCED PING-PONG BALL SIZED HAIL NEAR 
KAMPSVILLE.  THE STORM HAS WEAKENED SOMEWHAT SINCE THEN...BUT HAIL 
UP TO THE SIZE OF A NICKEL IS STILL POSSIBLE.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WALKERSVILLE...WOODY...CARROLLTON...BERDAN...BELLTOWN AND WRIGHTS.

LAT...LON 3940 9023 3938 9021 3936 9021 3931 9019
      3930 9019 3929 9017 3927 9017 3921 9059
      3939 9062 3945 9025
TIME...MOT...LOC 2049Z 272DEG 14KT 3931 9054

$$

TRUETT
000 
WWUS53 KLSX 112116
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT FRI JUL 11 2008

ILC061-112125-
/O.EXP.KLSX.SV.W.0365.000000T0000Z-080711T2115Z/
GREENE IL-
415 PM CDT FRI JUL 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY EXPIRES
AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...THIS STORM WILL CONTINUE TO 
PRODUCE HEAVY RAIN OVER THE SOUTHERN HALF OF GREENE 
COUNTY...INCLUDING THE CARROLLTON AREA...THROUGH 5 PM.  

LAT...LON 3940 9023 3938 9021 3936 9021 3931 9019
      3930 9019 3929 9017 3927 9017 3921 9059
      3939 9062 3945 9025
TIME...MOT...LOC 2051Z 272DEG 14KT 3931 9053

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:12 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 11, 1:12 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
112 PM CDT FRI JUL 11 2008

.UPDATE...
/1159 AM CDT FRI JUL 11 2008/
SMALL CONVECTIVE CLUSTER OVER NE MO WL CONT TO TRACK NE DURG THE AFTN...BUT
ALSO EXPECT AN EXPANSION OF CVG SWD AS AMS CONTS TO DESTABILZE
AHEAD OF SHTWV OVR E KS. OTHER THAN NE MO NR UIN...HV TWEEKED
MAX TEMPS UP A CPL OF DEGREES. NO CHGS TO TNGT YET...WL WAIT TO
SEE HOW CNVTN EVOLVES THIS AFTN BFR TWEEKING THAT PD.

TRUETT

&&

.DISCUSSION...
/252 AM CDT FRI JUL 11 2008/
MAIN QUESTION IS CHANCES AND SEVERITY OF THUNDERSTORMS THROUGH
SATURDAY NIGHT.  GFS/NAM IN OVERALL GOOD AGREEMENT WITH CLOSING OFF
THE SOUTHERN PART OF MID LEVEL TROUGH CURRENTLY OVER THE NRN ROCKIES
AND MOVING EASTWARD INTO WRN ONTARIO BY SATURDAY EVENING.  MODELS
ARE ALSO IN GOOD AGREEMENT WITH THE TIMING OF COLD FRONTAL PASSAGE
AND THE DEVELOPMENT OF A LOW ALONG THE FRONT IN THE SOUTHERN PART OF
THE CWA ON SATURDAY.  THEY DO DIFFER TONIGHT BECAUSE THE GFS IS
DEPICTING MORE QPF OVER THE SOUTHERN AND EASTERN PARTS OF THE CWA
WELL AHEAD OF THE FRONT THAT IS NOT SEEN ON THE NAM.  THE GFS
SOLUTION APPEARS TO BE PARTLY GENERATED BY CONVECTIVE FEEDBACK THAT
IS ACTING TO AMPLIFY SHALLOW SHORTWAVE TROUGH NOW OVER THE CNTRL
PLAINS THAT WILL BE NEAR THE MS RIVER BY 06Z TONIGHT. WHILE IM
TEMPTED TO DISCOUNT THE GFS SOLUTION...IT DOES HAVE SUPPORT OF THE
THE 4KM NMM-WRF.

WITH THIS SAID...WILL GO WITH THE IDEA THAT THERE WILL BE ONGOING
PRECIP OVER THE SRN CWA EARLY THIS MORNING IN AREA OF LOW LEVEL WARM
AIR ADVECTION/MOISTURE CONVERGENCE.  ALSO THINK THAT CONVECTION WILL
INCREASE OVER CNTRL AND E CNTRL MO THIS MORNING IN RESPONSE TO THIS
LOW LEVEL FORCING AND ALSO INCREASING LARGE SCALE ASCENT FROM
APPROACHING WEAK SHORTWAVE. THIS CONVECTION WILL MOVE SLOWLY
EASTWARD REACHING EAST OF THE MS RIVER LATE THIS AFTN/THIS EVENING
IN RESPONSE TO PROPAGATION OF OUTFLOWS AND WEAK ASCENT OF
AFOREMENTIONED SHORTWAVE. ORGANIZED SEVERE WEATHER DOES NOT APPEAR
LIKELY BECAUSE OF WEAK SHEAR...BUT COULD NOT RULE OUT ISOLD
DAMAGING WIND POTENTIAL GIVEN RELATIVELY DRY SUB CLOUD AND MID
LEVEL AIR SEEN ON FORECAST SOUNDINGS. HAVE SHOWN A GRADUAL WANING
OF TSRA THIS EVENING IN FAVOR OF THE NAM SOLUTION AS ATMOSPHERE
BEGINS TO STABILIZE AND REFOCUSED HIGHER POPS IN THE NRN CWA
OVERNIGHT IN ADVANCE OF THE FRONT. HAVE GONE WITH LIKELY POPS
TOMORROW AS THERE WILL BE DECENT LOW LEVEL CONVERGENCE ALONG FRONT
MOVING INTO MLCAPES OF 2500-3000 J/KG IN ADDITION TO SOME WEAK
ASCENT ASSOCIATED WITH MAIN SHORTWAVE THAT WILL BE PASSING JUST TO
THE NORTH OF THE AREA. BETTER CHANCES FOR SEVERE WEATHER ON
SATURDAY AFTERNOON GIVEN THE GREATER INSTABILITY AND 0-6KM SHEAR
OF 25-30KTS WHICH SUGGESTS THE POTENTIAL FOR ORGANZIED MULTICELLS.
MAY ALSO BE SOME LOCALLY HEAVY RAINFALL AS FORECAST PRECIPITABLE
WATERS WILL BE AROUND 2 INCHES...SO WILL MENTION THIS IN THE HWO.
CHANCES WILL DECREASE QUICKLY SATURDAY NIGHT FRON NORTH TO SOUTH
AS FRONT CLEARS THE CWA.

GFS MOS HAS BEEN RUNNING WARM LATELY...AND WENT CLOSER TO THE COOLER
ETA MOS TEMPERATURES TODAY OVER THE CNTRL AND WRN CWA WHERE I EXPECT
MORE CLOUDS AND RAIN.   GUIDANCE IS IN GOOD AGREEMENT FOR LOWS AND
HIGHS ON SUNDAY.

BRITT

&&

.AVIATION...
/100 PM CDT FRI JUL 11 2008/
FOR THE 18Z TAFS...STILL EXPECTING AN EXPANSION OF TSRA THRUOUT
CWA OVER THE NXT 3-6 HRS. HWVR...OUTSIDE OF BAND OF CNVTN OVR
NE MO WHICH IS DRIVING TSRA FCST FOR UIN...TIMING/LOCATION OF
DVLPMT VRY MUCH AN UNKNOWN. 12Z SNDGS AND LATEST MESOANALYSIS
SUGGEST LTL IF ANY CAP RMNG...SO THINK THAT CNVTV INITIATION SHUD
BE WITHIN THE NXT FEW HRS. MODEL QPF ALSO SUGGESTS...ALBEIT
SUBTLY...THAT AXIS OF DVLPMT SHUD BE ALG MSRVR...SO FOR NOW HV
ADDED VCTS TO STL AREA TAFS BUT KEPT COU DRY. OBVIOUSLY...TWEEKAGE
MAY BCM NECESSARY ONCE CNVTN SHOWS IT HAND. ENDED TSRA AT
UIN...STL...AND SUS LTR THIS AFTN AND ERY THIS EVE WITH PASSAGE
OF SHTWV...WITH TAFS INDICATING A GRDL INCR OF MID LVL CLDS OVRNGT
WITH SUSTAINED W FLOW. BY SAT MRNG...REINTRODUCED MENTION OF TSRA
IN UIN DUE TO APRCHG CDFNT...BUT ELSW BLV SAT PCPN THRT WL BE NR
OR AFT THE END OF THIS FCST PD.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 5:22 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
522 AM CDT FRI JUL 11 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
522 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND CONTINUE INTO
TONIGHT. WHILE NO WIDESPREAD OR ORGANIZED SEVERE WEATHER IS
EXPECTED...A FEW STORMS MAY PRODUCE UP TO DIME SIZE HAIL AND WIND
GUSTS IN EXCESS OF 50 MPH.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST AND SOUTH CENTRAL ILLINOIS.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER THROUGH SATURDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS THROUGH THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:43 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery32 min
Jul 11, 5:04 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike41 min
Jul 11, 5:07 PM CDTSevere Thunderstorm WarningLSXAdams, Brown53 min
Jul 11, 5:08 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair52 min
Jul 11, 5:50 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery40 min
Jul 11, 5:53 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison52 min
Jul 11, 6:13 PM CDTTornado WarningLSXBond, Madison, Montgomery35 min
Jul 11, 6:21 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison39 min
Jul 11, 6:26 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.